Newton-Okounkov bodies, semigroups of integral points, graded algebras and intersection theory. (English) Zbl 1270.14022

The main aim of the paper is to generalize the notion of the Newton polytope of a polynomial to several more abstract contexts. The authors begin with proving general results on semigroups of integral points. Let \(S\) be an additive semigroup in the lattice \(\mathbb{Z}^n\subset\mathbb{R}^n\). Consider the group \(G(S)\) consisting of all the linear combinations \(\sum_i k_ia_i\), where \(a_i\in S\) and \(k_i\in\mathbb{Z}\), and the closed convex cone \(\text{Con}(S)\) that is the closure of the set of all linear combinations \(\sum_i \lambda_ia_i\) for \(a_i\in S\) and \(\lambda_i\geq 0\). Let us define the regularization of \(S\) as the semigroup \(\text{Reg}(S)=G(S)\cap\text{Con}\). Theorem 1.6 states that, for every closed strongly convex cone \(\text{Con}\) inside \(\text{Con}(S)\) that intersects the boundary of \(\text{Con}(S)\) only at the origin, there exists a constant \(N>0\) such that each point in the group \(G(S)\) that lies in \(\text{Con}\) and whose distance from the origin is bigger than \(N\) belongs to \(S\).
Assume that the cone \(\text{Con}(S)\) is strognly convex and denote by \(L\) its linear span in \(\mathbb{R}^n\). Let \(\dim L=q+1\). Fix a rational \(q\)-dimensional subspace \(M_0\subset L\) intersecting \(\text{Con}(S)\) only at the origin. Let \(M_k\), \(k\in\mathbb{Z}_{\geq 0}\), be the family of \(q\)-dimensional affine subspaces parallel to \(M_0\) such that each \(M_k\) intersects the cone \(\text{Con}(S)\) as well as the group \(G(S)\). The Hilbert function \(H_S(k)\) of a semigroup \(S\) is defined as the number of points in \(S\cap M_k\). Let us define the Newton-Okounkov body of \(S\) as the intersection \(\Delta(S)=\text{Con}(S)\cap M_1\). The authors prove that the function \(H_S(k)\) grows like \(a_qk^q\), where the coefficient \(a_q\) is equal to the (normalized in the appropriate way) \(q\)-dimensional volume of \(\Delta(S)\). Also the growth of the Hilbert function corresponding to the semigroup generated by \(S\cap M_k\) is characterized.
The second part is devoted to graded algebras and their Hilbert functions. Let \(F\) be a finitely generated extension of an algebraically closed field \(\mathbb{K}\) and \(F[t]\) be the algebra of polynomials over \(F\). Consider a nonzero finite dimensional subspace \(L\) of \(F\) over \(\mathbb{K}\) and let \(A_L:=\bigoplus_{k\geq 0}L^kt^k\). It is a homogeneous \(\mathbb{K}\)-subalgebra of \(F[t]\) generated by finitely many elements of degree \(1\). A homogeneous subalgebra \(A\) in \(F[t]\) is said to be of integral type if it is a finite module over some subalgebra \(A_L\). Moreover, a homogeneous subalgebra \(A\) is of almost integral type if it is contained in an algebra of integral type.
Every \(\mathbb{Z}^n\)-valued valuation of the field \(F\) maps the set of nonzero elements of a homogeneous subalgebra \(A\subseteq F[t]\) to a semigroup of integral points in \(\mathbb{Z}^n\times\mathbb{Z}_{\geq 0}\). This allows to define the Newton-Okounkov body of a graded algebra \(A\) and interpret the results on semigroups stated above in terms of graded algebras. In particular, it is proved that the Hilbert function of an algebra of almost integral type has polynomial growth.
The third part of the paper deals with algebraic geometry. Let \(X\) be an \(n\)-dimensional irreducible variety over \(\mathbb{K}\) with \(F=\mathbb{K}(X)\) being the field of rational functions. With a finite-dimensional subspace \(L\subset F\) one associates the Kodaira rational map \(\Phi_L: X \to \mathbb{P}(L^*)\). Let \(Y_L\) be the closure of the image of this map. The algebra \(A_L\) can be identified with the homogenenous coordinate ring of \(Y_L\subseteq\mathbb{P}(L^*)\). Algebras of integral type are related in these terms to the rings of sections of ample line bundles, while algebras of almost integral type are related to the rings of sections of arbitrary line bundles (see Theorems 3.7 and 3.8).
The Fujita approximation theorem in the theory of divisors states that the so-called volume of a big divisor can be approximated by the self-intersection numbers of ample divisors. The above results on graded algebras can be regarded as an abstract analogue of this result. In fact, it leads to a generalization of Fujita’s result for any divisor or even any graded linear system on any complete variety (Corollary 3.11).
In the last part, a far-reaching generalization of the Kushnirenko theorem is obtained and a new version of the Hodge inequality is found. Also the authors give elementary proofs of the Alexandrov-Fenchel inequality and its analogue in algebraic geometry.


14M17 Homogeneous spaces and generalizations
14M25 Toric varieties, Newton polyhedra, Okounkov bodies
Full Text: DOI arXiv


[1] D. Anderson, Okounkov bodies and toric degenerations. · Zbl 1273.14104
[2] V. I. Arnold, ”Higher-dimensional continued fractions,” Regul. Chaotic Dyn., vol. 3, iss. 3, pp. 10-17, 1998. · Zbl 1044.11596
[3] D. N. Bernstein, ”The number of roots of a system of equations,” Functional Anal. Appl., vol. 9, iss. 3, pp. 183-185, 1976. · Zbl 0328.32001
[4] S. Boucksom and H. Chen, ”Okounkov bodies of filtered linear series,” Compos. Math., vol. 147, iss. 4, pp. 1205-1229, 2011. · Zbl 1231.14020
[5] Y. D. Burago and V. A. Zalgaller, Geometric Inequalities, New York: Springer-Verlag, 1988, vol. 285. · Zbl 0633.53002
[6] S. Chulkov and A. G. Khovanskii, Geometry of Semigroup \(\mathbbZ^n_{\geq 0}\) and its Appearances in Combinatorics, Algebra and Differential Equations, Moscow: MCMME, 2006.
[7] D. Eisenbud, Commutative Algebra. With a View Toward Algebraic Geometry, New York: Springer-Verlag, 1995, vol. 150. · Zbl 0819.13001
[8] T. Fujita, ”Approximating Zariski decomposition of big line bundles,” Kodai Math. J., vol. 17, iss. 1, pp. 1-3, 1994. · Zbl 0814.14006
[9] R. Hartshorne, Algebraic Geometry, New York: Springer-Verlag, 1977, vol. 52. · Zbl 0367.14001
[10] N. Jacobson, Basic Algebra. II, San Francisco, CA: W. H. Freeman and Co., 1980. · Zbl 0441.16001
[11] S. Jow, ”Okounkov bodies and restricted volumes along very general curves,” Adv. Math., vol. 223, iss. 4, pp. 1356-1371, 2010. · Zbl 1187.14012
[12] K. Kaveh and A. G. Khovanskii, Convex bodies and algebraic equations on affine varieties. · Zbl 1316.52011
[13] K. Kaveh and A. G. Khovanskii, ”Mixed volume and an extension of intersection theory of divisors,” Mosc. Math. J., vol. 10, iss. 2, pp. 343-375, 2010. · Zbl 1287.14001
[14] K. Kaveh and A. G. Khovanskii, ”Moment polytopes, semigroup of representations and Kazarnovskii’s theorem,” J. Fixed Point Theory Appl., vol. 7, iss. 2, pp. 401-417, 2010. · Zbl 1205.14059
[15] K. Kaveh and A. G. Khovanskii, ”Newton polytopes for horospherical spaces,” Mosc. Math. J., vol. 11, iss. 2, pp. 265-283, 407, 2011. · Zbl 1270.14023
[16] K. Kaveh and A. G. Khovanskii, ”Convex bodies associated to actions of reductive groups,” Mosc. Math. J., vol. 12, pp. 369-396, 2012. · Zbl 1284.14061
[17] A. G. Khovanskii, ”Algebra and mixed volumes,” in Geometric Inequalities, New York: Springer-Verlag, 1988, vol. 285, pp. 182-207. · Zbl 0633.53002
[18] A. G. Khovanskii, ”The Newton polytope, the Hilbert polynomial and sums of finite sets,” Funktsional. Anal. i Prilozhen., vol. 26, iss. 4, pp. 57-63, 96, 1992.
[19] A. G. Khovanskii, ”Sums of finite sets, orbits of commutative semigroups and Hilbert functions,” Funktsional. Anal. i Prilozhen., vol. 29, iss. 2, pp. 36-50, 95, 1995. · Zbl 0855.13011
[20] A. G. Khovanskii, ”Intersection theory and Hilbert function,” Funct. Anal. Appl., vol. 45, pp. 305-315, 2011. · Zbl 1271.13033
[21] A. G. Khovanskii, ”Completion of convex families of convex bodies,” Mat. Zametki, vol. 91, pp. 440-458, 2012. · Zbl 1287.52010
[22] A. Kuronya, V. Lozovanu, and C. Maclean, ”Convex bodies appearing as Okounkov bodies of divisors,” Adv. Math., vol. 229, pp. 2622-2639, 2012. · Zbl 1253.14008
[23] A. G. Kouchnirenko, ”Polyèdres de Newton et nombres de Milnor,” Invent. Math., vol. 32, iss. 1, pp. 1-31, 1976.
[24] R. Lazarsfeld, Positivity in Algebraic Geometry. I. Classical Setting: Line Bundles and Linear Series, New York: Springer-Verlag, 2004, vol. 48. · Zbl 1093.14501
[25] R. Lazarsfeld and M. Mustata, ”Convex bodies associated to linear series,” Ann. Sci. Éc. Norm. Supér., vol. 42, iss. 5, pp. 783-835, 2009. · Zbl 1182.14004
[26] D. W. Nystrom, Transforming metrics on a line bundle to the Okounkov body.
[27] A. Okounkov, ”Brunn-Minkowski inequality for multiplicities,” Invent. Math., vol. 125, iss. 3, pp. 405-411, 1996. · Zbl 0893.52004
[28] A. Okounkov, ”Why would multiplicities be log-concave?,” in The Orbit Method in Geometry and Physics, Boston, MA: Birkhäuser, 2003, vol. 213, pp. 329-347. · Zbl 1063.22024
[29] A. N. Parshin, ”Chern classes, adèles and \(L\)-functions,” J. Reine Angew. Math., vol. 341, pp. 174-192, 1983. · Zbl 0518.14013
[30] L. Petersen, Okounkov bodies of complexity-one \(T\)-varieties.
[31] O. Zariski and P. Samuel, Commutative Algebra. Vol. II, D. Van Nostrand Co., Princeton, NJ, 1960. · Zbl 0121.27801
[32] B. Teissier, ”Du théorème de l’index de Hodge aux inégalités isopérimétriques,” C. R. Acad. Sci. Paris Sér. A-B, vol. 288, iss. 4, p. a287-a289, 1979. · Zbl 0406.14011
[33] X. Yuan, ”On volumes of arithmetic line bundles,” Compos. Math., vol. 145, iss. 6, pp. 1447-1464, 2009. · Zbl 1197.14023
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.